Possible Trigger for Ziagen Reactions Found by FDA Researchers
Federal researchers indicate that they may have figured out why the HIV drug Ziagen, known generically as abacavir, causes some patients’ immune systems to turn on them, resulting in hypersensitivity reactions.
On May 22, the FDA issued a press release to indicate that in some patients, side effects of Ziagen may cause the immune system to identify health tissues and proteins as a foreign invader. The findings were published in a report this week by the medical journal AIDS.
The autoimmune disorders occur when the body fails to recognize tissue and proteins that are supposed to be there and instead identifies them as invaders, sending antibodies to attack healthy, often important, parts of the body.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Researchers found that this occurred when some patients took Ziagen because of how it interacts with molecules in the immune system called Human Leukocyte Antigens (HLAs). The molecule the drug interferes with is known as HLA-B*5701.
The new research reveals some new data on at-risk patients and how to identify them, as well as increased the agency’s understanding of the process by which the molecules are affected by the drug. The researchers found that the drug caused the molecule to become loaded with specific self-peptides that interfered with its operation. They were able to identify some of those peptides as part of their research.
In July 2008, the FDA issued an abacavir health alert, warning that some users may suffer hypersensitivity reactions to Ziagen (abacavir). The FDA warned at the time that the use of medications containing abacavir was not recommended for patients who tested positive for the HLA-B*5701 allele, and the FDA indicated they should only be considered under exceptional circumstances when the potential benefit outweighed the risk.
The FDA hopes that the new research will help the FDA determine the safety of drugs that could cause severe allergic reactions and give pharmaceutical developers more ways to identify drug combinations that could cause severe adverse drug reactions.
Ziagen and its generic equivalents came under scrutiny last year after the FDA launched a safety review after a study found that it appeared to increase the risk of heart attacks. After FDA researchers conducted a meta-analysis of 26 randomized clinical trials they concluded that Ziagen carried no increased heart attack risk.
Ziagen (abacavir) is a potent nucleoside reverse transcriptase inhibitor used as an oral medication to treat AIDS and HIV. Other medications containing abacavir include Epzicom and Trizivir.
"*" indicates required fields
More Top Stories
A Camp Lejeune non-Hodgkin's lymphoma lawsuit blames the death of a woman on her exposure to contaminated water from the military base.
Defendants want to divide the discovery process to focus on the causal links between hair relaxers and cancer.
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.